Minnesota, 2003

Flash Flooding in Minnesota, June 23, 2003

June 23, 2003 · NWS MPX · 3 events in 3 counties and zones

3 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 23, 2:55 PM CST, 35 minutes earlier.

Area forecast discussion, Jun 23, 2:55 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
355 PM CDT MON JUN 23 2003

FORECAST CONCERN NEAR TERM...SEVERE THUNDERSTORMS AND FLOODING.

SLOW MOVING FRONTAL BOUNDARY OVER NORTHWEST MN/EASTERN DAKOTAS WILL
GRUDGINGLY CRAWL EAST INTO WESTERN MN BY LATE TUE AFTN. RIGHT REAR OF
100 KT 250H JET PRODUCING SOLID DIVERGENCE ALOFT COUPLET ACROSS NW
CWA THRU ABOUT 03Z TIME PD...AFTER WHICH COUPLET INTENSIFIES FURTHER
AND MOVES OVER NORTH CENTRAL CWA. LIS IN INITAL REGION RANGING FROM
-5 TO -7...DPS IN THE UPPER 60S TO LOWER 70S...WITH BEST THETA E
ADVECTION ALSO IN PLAY. SEVERE THUNDERSTORMS SHOULD LAST INTO AT
LEAST EARLY EVENING...WITH OUTSIDE CHANCE OF CONTINUATION ACROSS
EXTREME N CENTRAL CWA INTO 03Z TIME PD. AFTER 00Z STRONGER THETA E
ADVECTION SETS UP FIRST OVER SOUTHERN CWA AND THEN QUICKLY ADVECTS
NE INTO EAST CENTRAL MN AND WEST CENTRAL WISCONSIN AFTER 05Z. QPF
24HR TOTALS GIVING RAINFALL AMOUNTS BETWEEN ONE AND 2.5
INCHES...COUPLED WITH 30 TO 35 KT 850 JET OVER AREA OF
RESPONSIBILITY INSISTS ON KEEPING FLOOD WATCH IN PLAY.

FRONTAL BOUNDARY FINALLY MAKES IT THROUGH MN AND W CENTRAL WI BY EARLY
THURSDAY...WITH 50H TROF IN ITS WAKE KEEPING US WET LATE THU. AFTER THAT
ZONAL FLOW RETURNS WITH A FEW FAST MOVING IMPULSES BRINGING CHANCE
OF PCPN ON FRI AND SATURDAY. AFTER SATURDAY LOOKS DRY AS THE GOBI AS
50H RIDGE BUILDS OVER UPPER MIDWEST INTO TUESDAY.

.MSP...FLOOD WATCH MN CWA TONIGHT.
Hazardous weather outlook, Jun 23, 6:01 AM CST, 9 hours 29 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
701 AM CDT MON JUN 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS A PORTION
OF SOUTHWEST MINNESOTA LATE THIS AFTERNOON AND TONIGHT.
THE AREA IS SOUTHWEST OF A LINE FROM MONTEVIDEO...TO
HUTCHINSON...TO MANKATO...TO FAIRMONT. WHILE THE PRIMARY
THREAT IS LARGE HAIL AND DAMAGING WINDS...ONE OR TWO TORNADOES ARE
POSSIBLE.

ACROSS MOST OF THE REST OF CENTRAL...AND SOUTH CENTRAL MINNESOTA...AS
WELL AS WEST CENTRAL WISCONSIN...THERE IS A SLIGHT CHANCE OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THE PRIMARY THREAT WILL BE
LARGE HAIL AND DAMAGING WINDS.

IN ADDITION TO SEVERE WEATHER...THERE IS A STRONG POSSIBILITY OF
TORRENTIAL RAINS OVER SOUTHERN MINNESOTA TONIGHT. SEE FLOOD WATCH
PRODUCTS FOR SPECIFIC INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY

THE FRONTAL BOUNDARY WILL MOVE THROUGH MUCH OF NORTHERN MINNESOTA
BY TUESDAY MORNING...BUT WILL STALL OVER SOUTHERN MINNESOTA. LOW
PRESSURE WILL STRENGTHEN OVER IOWA AND NEBRASKA...AND MAINTAIN A
FLOW OF VERY UNSTABLE AIR INTO SOUTHERN MINNESOTA. THE THREAT OF
SEVERE WEATHER WILL CONTINUE TUESDAY AND TUESDAY NIGHT...AND POSSIBLY
INTO WEDNESDAY. ALTHOUGH...MAINLY THE FAR SOUTHERN COUNTIES OF SOUTH
CENTRAL MINNESOTA WILL BE UNDER A RISK OF SEVERE WEATHER ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS
AFTERNOON AND TONIGHT OVER MUCH OF SOUTHERN MINNESOTA.

JPR

In the hours before

Local storm report, Jun 23, 11:55 AM CST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1255 PM CDT MON JUN 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    5 W DONNELLY              MN   0.75 IN HAIL
06/23/03   STEVENS

1242 PM    10 W DONNELLY             MN   1.75 IN HAIL
06/23/03   STEVENS

PI
Local storm report, Jun 23, 12:32 PM CST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
0132 PM CDT MON JUN 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0132 PM    GARFIELD                  MN   0.75 IN HAIL
06/23/03   DOUGLAS

0131 PM    LOWRY                     MN   0.75 IN HAIL
06/23/03   POPE

PI
Local storm report, Jun 23, 12:57 PM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
0157 PM CDT MON JUN 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0154 PM    4 NE OSAKIS               MN   0.75 IN HAIL
06/23/03   TODD

PI
Local storm report, Jun 23, 1:24 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
0224 PM CDT MON JUN 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    4 N BROWERVILLE           MN   0.88 IN HAIL
06/23/03   TODD

PI
Local storm report, Jun 23, 3:00 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
0400 PM CDT MON JUN 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    NEW LONDON                MN   1.00 IN HAIL
06/23/03   KANDIYOHI

PI
Local storm report, Jun 23, 3:27 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
0427 PM CDT MON JUN 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    BRANDON                   MN   0 MPH TSTORM WIND
06/23/03   DOUGLAS                        WIND SPEED UNKNOWN.  TREES
                                          2 FEET IN DIAMETER BLOWN
                                          DOWN.  3.5 INCHES OF RAIN
                                          IN 30 MINUTES.

PI

The radar

The Minneapolis radar (KMPX), 118 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Kandiyohi

When
June 23, 3:30 PM CST to 5:00 PM CST
Where
Kandiyohi County, New London
Reported by
EMERGENCY MANAGER
Coordinates
45.152, -95.005 (the zone’s center; the record gives no point)

Flooding occurred in northern portion of county. New London recieved three inches of rain in 30 minutes. Parking lots and interesctions were flooded in Spicer.

Flash Flood, Douglas

When
June 23, 4:40 PM CST to 7:00 PM CST
Where
Douglas County, Alexandria
Reported by
EMERGENCY MANAGER
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

County wide flooding. Several inches of rainfall. Highway 27 was flooded northwest of Kensington. Street flooding and roads under water in Alexandria and Nelson.

Flash Flood, Todd

When
June 23, 5:00 PM CST to 7:00 PM CST
Where
Todd County, Long Prairie
Reported by
EMERGENCY MANAGER
Coordinates
46.071, -94.898 (the zone’s center; the record gives no point)

Several secondary and township roads washed out. Highway 71 between Browerville and Long Prairie was under water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361656, 5361657, 5361658.